Journal of Statistical Physics

, Volume 166, Issue 1, pp 1–23 | Cite as

Random Walks and Branching Processes in Correlated Gaussian Environment

  • Frank AurzadaEmail author
  • Alexis Devulder
  • Nadine Guillotin-Plantard
  • Françoise Pène


We study persistence probabilities for random walks in correlated Gaussian random environment investigated by Oshanin et al. (Phys Rev Lett, 110:100602, 2013). From the persistence results, we can deduce properties of critical branching processes with offspring sizes geometrically distributed with correlated random parameters. More precisely, we obtain estimates on the tail distribution of its total population size, of its maximum population, and of its extinction time.


First passage time Fractional Gaussian noise Long-range dependence Persistence Random walk Random environment Branching process 

Mathematics Subject Classification

60G50 60G22 60G10 60G15 60F10 60J80 60K37 62M10 



We are grateful to Nina Gantert for stimulating discussions. We are thankful to the referees for valuable comments which helped improve the presentation and the clarity of the paper.


  1. 1.
    Afanasyev, V.I.: On the maximum of a critical branching process in a random environment. Discret. Math. Appl. 9(3), 267–284 (1999)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Athreya, K.B., Karlin, S.: On branching processes with random environments: I: extinction probabilities. Ann. Math. Stat. 42, 1499–1520 (1971)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Athreya, K.B., Karlin, S.: Branching processes with random environments: II: limit theorems. Ann. Math. Stat. 42, 1843–1858 (1971)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Aurzada, F.: On the one-sided exit problem for fractional Brownian motion. Electron. Commun. Probab. 16, 392–404 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Aurzada, F., Baumgarten, C.: Persistence of fractional Brownian motion with moving boundaries and applications. J. Phys. A 46, 125007 (2013)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Aurzada, F., Guillotin-Plantard, N., Pène, F.: Persistence probabilities for stationary increments processes. arXiv:1606.00236 (2016)
  7. 7.
    Aurzada, F., Simon, T.: Persistence probabilities & exponents. In: Lévy Matters V. Lecture Notes in Mathematics, vol. 2149, pp. 183–221. Springer (2015)Google Scholar
  8. 8.
    Bingham, N.H., Goldie, C.M., Teugels, J.L.: Regular Variation. Encyclopedia of Mathematics and Its Applications, vol. 27. Cambridge University Press, Cambridge (1987)zbMATHGoogle Scholar
  9. 9.
    Bray, A.J., Majumdar, S.N., Schehr, G.: Persistence and first-passage properties in non-equilibrium systems. Adv. Phys. 62(3), 225–361 (2013)ADSCrossRefGoogle Scholar
  10. 10.
    Castell, F., Guillotin-Plantard, N., Pène, F., Schapira, B.: On the one-sided exit problem for stable processes in random scenery. Electron. Commun. Probab. 18(33), 1–7 (2013)zbMATHMathSciNetGoogle Scholar
  11. 11.
    Castell, F., Guillotin-Plantard, N., Watbled, F.: Persistence exponent for random processes in Brownian scenery. ALEA Lat. Am. J. Probab. Math. Stat. 13, 79–94 (2016)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Dean, D.S., Gupta, S., Oshanin, G., Rosso, A., Schehr, G.: Diffusion in periodic, correlated random forcing landscapes. J. Phys. A 47, 372001 (2014)CrossRefzbMATHGoogle Scholar
  13. 13.
    Devulder, A.: Persistence of some additive functionals of Sinaï’s walk. Ann. Inst. Henri Poincaré Probab. Stat. 52, 1076–1105 (2016)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Grama, I., Liu, Q., Miqueu, E.: Asymptotic of the distribution and harmonic moments for a supercritical branching process in a random environment. arXiv:1606.04228 (2016)
  15. 15.
    Haccou, P., Vatutin, V.: Establishment success and extinction risk in autocorrelated environments. Theor. Popul. Biol. 64, 303–314 (2003)CrossRefzbMATHGoogle Scholar
  16. 16.
    Hughes, B.D.: Random Walks and Random Environment. Random Environments. Oxford Science Publications, Oxford (1996)zbMATHGoogle Scholar
  17. 17.
    Karamata, J.: Sur un mode de croissance régulière. Théorèmes fondamentaux. Bull. Soc. Math. France 61, 55–62 (1933)zbMATHMathSciNetGoogle Scholar
  18. 18.
    Kawazu, K., Tamura, Y., Tanaka, H.: Limit theorems for one-dimensional diffusions and random walks in random environments. Probab. Theory Relat. Fields 80, 501–541 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Khoshnevisan, D., Lewis, T.M.: A law of iterated logarithm for stable processes in random scenery. Stoch. Process. Appl. 74(1), 89–121 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Le Doussal, P., Monthus, C., Fisher, D.S.: Random walkers in one-dimensional random environments; exact renormalization group analysis. Phys. Rev. E 59, 4795–4840 (1999)ADSCrossRefMathSciNetGoogle Scholar
  21. 21.
    Li, W.V., Shao, Q.-M.: Gaussian processes: inequalities, small ball probabilities and applications. In: Stochastic Processes: Theory and Methods, Handbook of Statistics, vol. 19, pp. 533–597. North-Holland, Amsterdam (2001)Google Scholar
  22. 22.
    Lifshits, M.A.: Gaussian Random Functions. Kluwer Academic Publishers, Dordrecht (1995)CrossRefzbMATHGoogle Scholar
  23. 23.
    Majumdar, S.N.: Persistence in nonequilibrium systems. Curr. Sci. 77(3), 370–375 (1999)Google Scholar
  24. 24.
    Majumdar, S.N., Rosso, A., Zoia, A.: Hitting probability for anomalous diffusion processes. Phys. Rev. Lett. 104, 020602 (2010)ADSCrossRefGoogle Scholar
  25. 25.
    Marinari, E., Parisi, G., Ruelle, D., Windey, P.: Random walk in a random environment and \(\frac{1}{f}\) Noise. Phys. Rev. Lett. 50, 1223 (1983)ADSCrossRefMathSciNetGoogle Scholar
  26. 26.
    Molchan, G.M.: Maximum of fractional Brownian motion: probabilities of small values. Commun. Math. Phys. 205(1), 97–111 (1999)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Oshanin, G., Rosso, A., Schehr, G.: Anomalous fluctuations of currents in sinai-type random chains with strongly correlated disorder. Phys. Rev. Lett. 110, 100602 (2013)ADSCrossRefGoogle Scholar
  28. 28.
    Pike, N., Tully, T., Haccou, P., Ferrière, R.: The effect of autocorrelation in environmental variability on the persistence of populations: an experimental test. Proc. R. Soc. Lond. B 271, 2143–2148 (2004)CrossRefGoogle Scholar
  29. 29.
    Révész, P.: Random Walk in Random and Non-random Environments, 2nd edn. World Scientific, Singapore (2005)CrossRefzbMATHGoogle Scholar
  30. 30.
    Samorodnitsky, G.: Long range dependence. Found. Trends Stoch. Syst. 1(3), 163–257 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Schumacher, S.: Diffusions with random coefficients. Contemp. Math. 41, 351–356 (1985)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Shi, Z.: Sinai’s walk via stochastic calculus. Panoramas et Synthèses 12, 53–74 (2001)zbMATHMathSciNetGoogle Scholar
  33. 33.
    Sinai, Ya.: The limiting behavior of a one-dimensional random walk in a random medium. Theory Probab. Appl. 27, 256–268 (1982)CrossRefGoogle Scholar
  34. 34.
    Slepian, D.: The one-sided barrier problem for Gaussian noise. Bell Syst. Tech. J. 41, 463–501 (1962)CrossRefMathSciNetGoogle Scholar
  35. 35.
    Smith, W.L., Wilkinson, W.E.: On branching processes in random environments. Ann. Math. Stat. 40, 814–827 (1969)CrossRefzbMATHMathSciNetGoogle Scholar
  36. 36.
    Solomon, F.: Random walks in a random environment. Ann. Probab. 3, 1–31 (1975)CrossRefzbMATHGoogle Scholar
  37. 37.
    Tanny, D.: A necessary and sufficient condition for a branching process in a random environment to grow like the product of its means. Stoch. Process. Appl. 28, 123–139 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  38. 38.
    Tanny, D.: Limit theorems for branching processes in a random environment. Ann. Probab. 5, 100–116 (1977)CrossRefzbMATHMathSciNetGoogle Scholar
  39. 39.
    Taqqu, M.S.: Weak convergence to fractional Brownian motion and to the Rosenblatt process. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 31, 287–302 (1974/1975)Google Scholar
  40. 40.
    Vatutin, V.A.: Total population size in critical branching processes in a random environment. Math. Notes 91, 12–21 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  41. 41.
    Zeitouni, O.: Lectures, notes on random walks in random environment. In: Lect. Notes Math., vol. 1837, pp. 193–312. Springer, Berlin (2004)Google Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.AG Stochastik, Fachbereich MathematikTechnische Universität DarmstadtDarmstadtGermany
  2. 2.Laboratoire de Mathématiques de Versailles, UVSQ, CNRSUniversité Paris-SaclayVersaillesFrance
  3. 3.Institut Camille Jordan, CNRS UMR 5208Université de LyonVilleurbanneFrance
  4. 4.Université de Brest and IUF, LMBA, UMR CNRS 6205Brest CedexFrance

Personalised recommendations